Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 34, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Sep 14, 2019, 8:15 PM EDT for Brunswick County, North Carolina; Georgetown County, South Carolina. It took effect at Sep 15, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2019, 8:15 PM EDT (00:15 UTC)
- In effect from
- Sep 15, 2019, 6:00 AM EDT
- Expired
- Sep 15, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, Georgetown County, SC
The radar
The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081 WHUS42 KILM 150015 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 815 PM EDT Sat Sep 14 2019 SCZ056-150930- /O.NEW.KILM.BH.S.0034.190915T1000Z-190916T0000Z/ /O.NEW.KILM.RP.S.0015.190915T1000Z-190916T0000Z/ Coastal Georgetown- 815 PM EDT Sat Sep 14 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Sunday through Sunday evening. * LOCATIONS...Coastal Georgetown. * TIMING...From 6 AM EDT Sunday through Sunday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Strong north to south longshore current will also be present. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. && $$ NCZ106-108-110-SCZ054-150930- /O.NEW.KILM.RP.S.0015.190915T1000Z-190916T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry- 815 PM EDT Sat Sep 14 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from 6 AM EDT Sunday through Sunday evening. * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick. * TIMING...From 6 AM EDT Sunday through Sunday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 19
2 follow-up statements
387 WHUS42 KILM 150854 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 454 AM EDT Sun Sep 15 2019 NCZ110-160000- /O.EXA.KILM.BH.S.0034.190915T1000Z-190916T0000Z/ /O.CON.KILM.RP.S.0015.190915T1000Z-190916T0000Z/ Coastal Brunswick- 454 AM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Coastal Brunswick. * TIMING...Through this evening. * SURF ZONE IMPACTS...This afternoon, northeasterly winds 15-25 mph will create a strong east to west longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. && $$ SCZ056-160000- /O.CON.KILM.BH.S.0034.190915T1000Z-190916T0000Z/ /O.CON.KILM.RP.S.0015.190915T1000Z-190916T0000Z/ Coastal Georgetown- 454 AM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...Coastal Georgetown. * TIMING...Through this evening. * SURF ZONE IMPACTS...This afternoon, northeasterly winds 15-25 mph will create a strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. && $$ NCZ106-108-SCZ054-160000- /O.CON.KILM.RP.S.0015.190915T1000Z-190916T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 454 AM EDT Sun Sep 15 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 21
752 WHUS42 KILM 160005 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 805 PM EDT Sun Sep 15 2019 NCZ110-SCZ056-160815- /O.EXP.KILM.BH.S.0034.000000T0000Z-190916T0000Z/ /O.EXP.KILM.RP.S.0015.000000T0000Z-190916T0000Z/ /O.NEW.KILM.BH.S.0035.190916T1000Z-190917T0000Z/ /O.NEW.KILM.RP.S.0016.190916T1000Z-190917T0000Z/ Coastal Brunswick-Coastal Georgetown- 805 PM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Monday through Monday evening. * LOCATIONS...In South Carolina, Coastal Georgetown. In North Carolina, Coastal Brunswick. * TIMING...From 6 AM EDT Monday through Monday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Also dangerous longshore current will increase Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ NCZ106-108-SCZ054-160815- /O.EXP.KILM.RP.S.0015.000000T0000Z-190916T0000Z/ /O.NEW.KILM.BH.S.0035.190916T1000Z-190917T0000Z/ /O.NEW.KILM.RP.S.0016.190916T1000Z-190917T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 805 PM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Monday through Monday evening. * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Monday through Monday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Also dangerous longshore current will increase Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 7:37 PM EDT, 38 minutes earlier.
Area forecast discussion, Sep 14, 7:37 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
737 PM EDT Sat Sep 14 2019
.SYNOPSIS...
A cold front will meander around the area for the next several
days. High pressure will build in from the northeast during this
time as the front gradually dissipates. Humberto will remain
well offshore with the only impacts locally being an increased
threat for strong rip currents.
&&
.UPDATE...
Changes scant, shaved a few points off probability of measurable
rainfall to below 25 percent, into isolated range, showers off
the sea. No other amendments applied, only typical, tiny, T/Td
refinements. Darn decent middle September Saturday evening on
tap for our corner of the globe.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Latest sfc analysis shows a weak frontal boundary over the area,
1030 mb high pressure well off to the NE, and Tropical Storm
Humberto near the northern Bahamas. Humberto is not expected to have
any direct impacts over the local area aside from increasing swell
and rip threat. Onshore flow and resulting weak convergence along
the weak front has led to isolated/widely scattered weak convection
near the coast thus far this aftn, which will continue into the
evening before dissipating overnight. Not expecting as much coverage
as yesterday, and far inland areas should stay dry. Nighttime
landbreeze could keep some shras around overnight over the
wtrs...held onto a 20% chance of rain there all night. Low temps in
the low/mid 70s tonight.
PoPs again in the 20-30% range for Sunday, highest near the coast.
Inland areas again expected to be dry due to subsidence farther away
from Humberto. Only light precip amounts expected with just a slight
chance of thunder. High temps in the low/mid 80s due to ENE flow.
Humberto stays well off to the South into Sunday night, with the
highest rain chances again offshore (30-40% PoPs). Low temps mainly
in the lwr 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Humberto will be well off the Southeast coast Mon morning,
tracking east, away from the region. Increasing subsidence
around the periphery of the storm and an abundance of mid-level
dry air suggest Mon could end up a good bit drier than
previously expected. Will trend rainfall chances downward, but
further reduction may be needed with subsequent updates. Cloud
cover may not be as widespread as previously thought, with
temperatures a little warmer Mon afternoon.
Exit of Humberto Mon night into Tue helps drive a cold front
into the area from the north. Low level moisture increases with
the arrival of the front, but aloft deep dry air and subsidence
will persist. Cloud cover is likely to increase on Tue, but the
shallow nature of the moisture will keep shower and thunderstorm
chances on the low side. Temperatures above climo once again
Tue with inland areas running several degrees above climo.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Mid-level ridging over the Lower Mississippi Valley will gradually
expand east late next week. At the surface high pressure will build
in from the northeast, setting up an early season wedge pattern. At
first low level dry air will keep skies mostly clear and limit
rainfall chances. Prolonged period of northeast flow will lead to
increasing low level moisture late in the week, increasing cloud
cover as well as shower and thunderstorm chances.
-Low rainfall chances Wed and Thu due to deep dry air and subsidence.
-Increasing moisture Fri and Sat will increase rainfall chances
late in the week.
-Northeast flow will keep temps a little below climo Wed/Thu.
Near climo temps expected Fri/Sat as airmass modifies.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Mostly clear skies next few hours outside of a few high clouds.
Forecasting return of MVFR/IFR stratus across the area
overnight into tomorrow morning, with possible addition of MVFR
visibilities at inland terminals. Stratus will break up shortly
after sunrise, with scattered cumulus clouds tomorrow due to
diurnal heating. Slight chance of thunderstorms tomorrow
afternoon, mainly along the coast. Light northeasterly winds
overnight become easterly tomorrow between 5 and 10 kts.
Extended...Predominantly VFR conditions, except for possible
fog and/or low stratus in the early morning hours.
&&
.MARINE...
Main story over the wtrs this weekend will be increasing swell due
to Tropical Storm Humberto. Guidance is already running about a foot
too low at many of the area buoys. Although Humberto is expected to
stay well offshore, 8-9 second swell will increase to 4-6 ft by
Sunday. A Small Craft Advisory has therefore been issued Sunday
morning through the end of the 4th period (Monday), and potentially
may need to be extended in future forecast updates. Winds will
average out of the ENE at 10-20 kt this weekend, with strong high
pressure off to the NE.
Combination of pinched gradient between Humberto and high pressure
to the north coupled with swell from Humberto is likely to create
conditions at or above Small Craft Advisory thresholds for much of
next week. Marginal SCA conditions present Mon morning, but by
midday solid SCA conditions expected for all waters. Northeast flow
will remain 15 to 20 kt through Thu with periods of solid 20 kt flow
at times. Seas, running between 4 and 7 ft, will be a mix of an
increasing east-northeast wind wave and a southeast swell.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 10 AM Sunday to 6 PM EDT Monday for
AMZ250-252-254-256.
&&
UPDATE...08
NEAR TERM...MAS
SHORT TERM...III
LONG TERM...III
AVIATION...VAO
MARINE...III/MASHazardous weather outlook, Sep 14, 3:11 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 311 PM EDT Sat Sep 14 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 151915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 311 PM EDT Sat Sep 14 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-151915- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 311 PM EDT Sat Sep 14 2019 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rip current potential will increase the first half of next week as swells from Tropical Storm Humberto reach the beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-151915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 311 PM EDT Sat Sep 14 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-151915- Coastal Brunswick- 311 PM EDT Sat Sep 14 2019 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rip current potential will increase the first half of next week as swells from Tropical Storm Humberto reach the beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:15 PM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.